PORTLAND – Five people suffered heroin overdoses in a span of 24 hours in Portland this week, and one of them died.
City officials say the surge in overdoses is alarming.
They attribute it to users who have switched to heroin from the painkiller OxyContin because the prescription opiate is harder to get and more expensive.
“We’re concerned because there are people who are at risk for serious injury and death as a result of an addiction,” said Assistant Police Chief Vern Malloch.
“We think it’s preventable and treatable and we’d like to facilitate that.”
In the past month, rescue workers were called for 14 unintentional drug overdoses that were not fatal, and three in which the user died. Most of the cases involved heroin.
Benzodiazepines and methadone, other frequently abused drugs, caused some of the overdoses, said Ronni Katz of the Overdose Prevention Project in Portland’s Department of Health and Human Services.
OxyContin is a prescription painkiller that has been blamed for opiate addiction.
The street price for diverted OxyContin has historically been $1 per milligram, but that rises when the narcotic becomes scarce. One OxyContin pill can cost $80, while a bag of heroin costs $20 to $30.
“As of the last six months or so, the OxyContin supply has been significantly reduced,” said Malloch, citing information from Maine Drug Enforcement Agency agents.
“The information they’ve received from people on the street: People who are addicted . . . are turning now to heroin, which produces a similar high but it’s obviously a much more potent and dangerous drug.”
Heroin use in the city has been climbing in recent years, said Katz, and the number of overdoses has grown.
Heroin is relatively inexpensive and easy to get because it is produced illicitly all over the world and is cheap to make.
Production of prescription painkillers is controlled by major pharmaceutical companies and distribution is restricted to pharmacies.
Katz said that if someone is unresponsive after using a drug, friends must call for help.
“It’s really important to call 911. They’ve got a very short window from when an overdose goes from being a regular overdose to being a fatal overdose,” Katz said.
Terri McGuire, a Portland Fire Department paramedic, said rescue workers have seen the increase over the past month.
“Normally, when we show up, either they’re not breathing or they’re breathing just a couple times a minute,” she said.
Rescue workers give the person oxygen or use a device to inflate the person’s lungs if they’re not breathing.
Then, they give an intravenous dose of naloxone, which counteracts the heroin, she said.
Of the five overdoses Wednesday, one was fatal.
The person was found dead in an apartment in the East End.
Firefighters have had to increase their supplies of naloxone because of the trend, according to a press release.
City officials said Thursday that the recent overdoses don’t appear to be related to a stronger type of the drug that was blamed when Portland had a surge of overdoses in February.
City officials said those overdoses were the result of particularly potent heroin that was sold in the city.
Users accustomed to less potency took too much and needed medical attention.
That led the city to distribute posters describing how users could be safer, drawing criticism from people who thought it indicated there was a safe way to use heroin.
Any sign of overdose, such as an inability to wake the user or loud snoring caused by respiratory distress, should prompt a call to 911, officials said.
The city encourages people who use heroin to seek treatment by calling the 24-hour statewide Crisis Hotline at (888) 568-1112.
David Hench can be contacted at 791-6327 or at: